Format

Send to

Choose Destination
Fundam Clin Pharmacol. 2005 Aug;19(4):497-501.

Influence of antisecretory treatment with proton pump inhibitors on serum pepsinogen I levels.

Author information

1
Chair of Gastroenterology, Department of Clinical Science, University of Parma, Italy.

Abstract

It has been reported in literature that serum pepsinogen levels rise during omeprazole and lansoprazole administration. However, the influence of pantoprazole and esomeprazole on serum pepsinogens levels is still to be assessed. The aim of this study was to evaluate the influence of proton pump inhibitor (PPI) therapy on pepsinogen I (PGI) levels. PGI and gastrin (G17) levels (EIA; Biohit, Helsinki, Finland) in 126 consecutive patients (M 57; F 69, mean age 53, range 15-91), with upper gastrointestinal symptoms at baseline condition and after 2 months of PPI treatment, were evaluated. Patients underwent a therapy schedule based on: omeprazole 20 mg b.i.d. (20 patients), pantoprazole 40 mg b.i.d. (27 patients), esomeprazole 40 mg b.i.d. (29 patients), lansoprazole 30 mg b.i.d. (21 patients) and rabeprazole 20 mg b.i.d. (26 patients) for 2 months. A significant increase in serum PGI (sPGI) levels was found after a 2-month treatment for all five different PPIs: omeprazole, pantoprazole, esomeprazole, lansoprazole and rabeprazole (P < 0.05). The effect of rabeprazole on sPGI was less pronounced as compared with other PPIs, whereas esomeprazole achieved superior sPGI levels, with no overall statistically significant difference among the five groups (P > 0.05). However, a comparison within a single group of PPIs showed a statistical significance when the esomeprazole group was compared with the rabeprazole group (P = 0.007). sPGI levels are significantly influenced by antisecretory therapy, rising under PPI treatment. Moreover, a statistically significant difference in sPGI levels between the rabeprazole and esomeprazole groups has been demonstrated.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center